Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 61, NWS Salt Lake City, UT

November 27, 2004Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Nov 27, 2004, 8:46 PM MST for Kane County, Washington County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2004, 8:46 PM MST (03:46 UTC)
Expired
Nov 27, 2004, 9:15 PM MST
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 41 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2004-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2004-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 280346
SVRSLC
UTC025-053-280415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
845 PM MST SAT NOV 27 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KANE COUNTY IN UTAH
  EASTERN WASHINGTON COUNTY IN UTAH
  THIS INCLUDES THE CITY OF ST. GEORGE

* UNTIL 915 PM MST

* AT 840 PM MST...A WIND GUST OVER 60 MPH WAS REPORTED AT THE ST     
  GEORGE AIRPORT. THE STORM ASSOCIATED WITH THIS WIND GUST IS MOVING 
  EAST AT 30 MPH.
 
* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL SOUTHEASTERN WASHINGTON COUNTY AT 900 PM MST
OVER RURAL SOUTHWESTERN KANE COUNTY AT 910 PM MST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3745 11328 3701 11375 3702 11261 3746 11260

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 2:20 PM MST, 6 hours 26 minutes earlier.

Area forecast discussion, Nov 27, 2:20 PM MST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
220 PM MST SAT NOV 27 2004

.SYNOPSIS...A LARGE AND VERY COLD PACIFIC STORM SYSTEM WILL MOVE
ACROSS NORTHERN UTAH TONIGHT AND THEN SETTLE OVER SOUTHEAST UTAH BY
LATE SUNDAY. THIS SYSTEM WILL MOVE AWAY FROM THE REGION ON MONDAY.

&&

.DISCUSSION...WIDESPREAD SNOW CONTINUES OVER MUCH OF CENTRAL AND
NORTHERN UTAH...WITH A HOLE OVER THE SL VALLEY WHERE DOWNSLOPE FLOW
APPEARS TO BE DOMINATING FOR NOW AFTER A BRIEF PERIOD OF SNOW THIS
MORNING. MODERATE TO OCCASIONAL HEAVY SNOW PAST FEW HOURS FROM THE
CASTLE VALLEY TO OGDEN AND LOGAN AND INTO SW WYOMING (1-4 INCHES)
INCLUDING ALL MOUNTAINS (5-11 INCHES SO FAR AND HEAVIEST IN THE
NORTHERN WASATCH) IN BETWEEN. FRONTAL BAND AT THE SURFACE EXTENDS
FROM SOUTHWEST UTAH...WHERE A DEEPENING SURFACE LOW EXISTS...AND
NORTHWARD TO ABOUT SLC. THIS WILL CONTINUE TO SHIFT EAST THIS
AFTERNOON AND EVENING AS COLD AIR ADVECTION ALOFT AND UPPER LOW
SUPPORT SWINGS THROUGH. HEAVY PRECIP WILL OCCUR ALONG AND BEHIND
THIS BOUNDARY (INCLUDING SALT LAKE VALLEY) AS IT MOVES INTO
SOUTHEAST UTAH TONIGHT. COOLING TOPS NOW OCCURRING IN CENTRAL UTAH
WHERE BEST DIVERGENCE IS OCCURRING AND WILL CONTINUE THIS EVENING.
ALOFT 700-500 MB LOW IS MOVING ACROSS FAR NORTHERN UTAH AND WILL
REACH SW WYOMING TONIGHT AND PARK. THIS WILL DEVELOP A SURFACE
REFLECTION UNDER IT. THIS NORTHERN PORTION IS THE POSITIVELY TILTED
END OF THE MEAN UPPER TROF AXIS THAT EXTENDS BACK INTO CENTRAL
CALIFORNIA. STRONG VORT MAX CROSSING LAKE TAHOE WILL DIVE SOUTHEAST
ALONG THE JET STREAK AND BEGIN TO DIG THE UPPER TROF TO THE SOUTH
AND PULL ENERGY SOUTHWARD LATE TONIGHT AND ON SUNDAY. JET ENERGY ON
THE EAST SIDE OF THE SYSTEM REACHES 150 KT FROM W-E OVER SOUTHERN
UTAH INTO COLORADO ON SUNDAY WHILE THE CLOSED OFF UPPER LOW CENTER
SLIDES SOUTH IN EASTERN UTAH.

ALL THE ABOVE SUPPORTS PERIODS OF HEAVY SNOW IN THE CENTRAL AND
NORTH THIS AFTERNOON SHIFTING SOUTHWARD OVERNIGHT. OROGRAPHIC WINDS
ABRUPTLY SHIFT TO THE NW EARLY THIS EVENING AND REACH SOUTHWARD INTO
SW UTAH. LOCALIZED HEAVY SNOW WILL OCCUR FROM THE SOUTHERN WASATCH
FRONT AND MOUNTAINS TO SW UTAH IN THE VALLEYS AND TERRAIN. IN
ADDITION WITH 700 MB TEMPS LOWERING TO -14C BY SUNDAY MORNING AND
-32F AT 500 MB ALONG WITH NW-N FLOW THIS SETS THE STAGE FOR LAKE
ENHANCED SNOW AND LAKE EFFECT. UNSTABLE AIR MASS WILL ALSO SUPPORT
GENERAL SNOW SHOWERS AND SQUALLS ON SUNDAY...WHILE THE LOW CLOSES
OFF IT WILL ALSO SEND WRAP AROUND PRECIP INTO EASTERN UTAH WHICH
WILL BE ENHANCED IN THE UINTA MOUNTAINS. WE WILL KEEP NUMEROUS
WARNINGS AND ADVISORIES FOR MOST LOCALES INTO SUNDAY MORNING...MAY
NEED TO CONTINUE A FEW INTO THE AFTERNOON.

UPPER LOW SLIDES FURTHER SOUTH AND INSTABILITY SNOW SHOWERS WILL
GRADUALLY END SUNDAY NIGHT...WHILE WRAP AROUND BANDS PULL EAST.
PARTIAL CLEARING WILL ALLOW FOR COLDEST TEMPS OF THE SEASON WHILE
COLDEST 700 MB AIR OF NEAR -16C SETTLES OVER UTAH. COLD AIR
ADVECTION NE FLOW ALSO WILL BRING WINDY CONDITIONS TO PARTS OF SW
UTAH SUNDAY NIGHT INTO MONDAY MORNING WITH A TIGHT N-S GRADIENT AND
35-40 KNOTS OF WIND AT 700 MB LEVEL. WE KEEP CHANCE FOR PRECIP INTO
MONDAY FOR MAINLY SOUTHEAST UTAH AS THE PROXIMITY OF CLOSED UPPER
LOW AT THE ARIZONA AND NEW MEXICO BORDER SENDS PRECIP INTO THIS
REGION. WARMING ALOFT OVER NORTHERN UTAH WILL SQUASH INSTABILITY TO
A SHALLOW DEPTH. UPPER RIDGING IN THE WAKE OF THE LOW WILL BRING A
WARMING TREND TO MOST LOCALES BUT SNOW COVERED NORTHERN VALLEYS WILL
STRUGGLE UNDER THE DEVELOPING INVERSION NEXT WEEK. NEXT SHORT WAVE
IS PROGGED BY THE 12Z GFS TO MOVE INTO NEVADA ON WEDNESDAY AND CROSS
UTAH ON THURSDAY. THIS CONTINUES TO BE HANDLED DIFFERENTLY BY OTHER
MODELS AND GFS RUNS...CLOSING OFF THE WEST AND NOT CAUGHT UP IN THE
WESTERLIES OR EVEN A RATHER DEEP TROF OVER UTAH. LIMITED CHANGES IN
THE EXTENDED BUT DO INDICATE CHANCE OF PRECIP AND COOLING ON
THURSDAY. SHORT WAVE RIDGE PROGGED TO FOLLOW THIS SYSTEM AHEAD OF A
POSSIBLY STRONGER UPPER TROF APPROACHING THE PACIFIC COAST.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WARNINGS AND ADVISORIES IN EFFECT THROUGH SUNDAY AM MOST
     MOUNTAINS AND WESTERN VALLEYS...SEE SLCWSWSLC.
WY...SNOW ADVISORY THROUGH SUNDAY AM.
ID...SNOW ADVISORY THROUGH TONIGHT.

&&

TARDY
Hazardous weather outlook, Nov 27, 5:35 AM MST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 AM MST SAT NOV 27 2004

IDZ024-025-UTZ001>021-WYZ021-281300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
535 AM MST SAT NOV 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
IDAHO...SOUTHWEST WYOMING AND THE WESTERN TW0-THIRDS OF UTAH.

.DAY ONE...TODAY

A VERY COLD WINTER STORM WILL INTENSIFY OVER THE AREA THIS AFTERNOON
AND EVENING. HEAVY SNOW IS EXPECTED IN MANY AREAS AND WARNINGS AND
ADVISORIES HAVE BEEN ISSUED. PLEASE CHECK THE LATEST WINTER WEATHER
MESSAGE FROM SALT LAKE CITY /SLCWSWSLC/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WILL CONTINUE TO IMPACT THE AREA THROUGH SUNDAY AND
POSSIBLY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.